Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 109, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 28, 2003, 10:21 PM CDT for Washington County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 28, 2003, 10:21 PM CDT (03:21 UTC)
- Expired
- Jun 28, 2003, 11:15 PM CDT
- In force
- 54 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
County Washington County, KS
The radar
The Topeka radar (KTWX), 112 km from the middle of the area, began a volume at 03:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2883 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 1434 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KTOP 290321 SVRTOP KSC201-290415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1020 PM CDT SAT JUN 28 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WASHINGTON COUNTY IN NORTH CENTRAL KANSAS * UNTIL 1115 PM CDT * AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHWEST OF PALMER...OR ABOUT 19 MILES NORTH OF CLAY CENTER...MOVING NORTHEAST AT 10 MPH. * SOME LOCATIONS AFFECTED... HADDAM LINN MORROWVILLE WASHINGTON GREENLEAF WASHINGTON BARNES HANOVER LARGE HAIL UP TO THE SIZE OF QUARTERS...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3958 9735 3958 9688 3992 9680 3993 9735 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 1:19 PM CDT, 9 hours 2 minutes earlier.
Area forecast discussion, Jun 28, 1:19 PM CDT, 9 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 119 PM CDT SAT JUN 28 2003 PRECIPITATION/HEAVY RAIN CHANCES IN NORTHWEST FLOW MAIN CONCERN INTO MONDAY...THEN TEMPERATURES. PRECIPITATION CHANCES LOOK GOOD EVERYWHERE TONIGHT INTO MONDAY AS UPPER SYSTEMS PARADE SOUTHEAST IN NORTHWEST UPPER FLOW. SOME AREAS COULD EXPERIENCE LOCALLY HEAVY DOWNPOURS AS ATMOSPHERE IS MOIST AS SHOWN BY INITIAL PRECIPITABLE WATER VALUES. CWA DRIES IN NORTHWEST HALF ON MONDAY...AND EVERYWHERE BY MONDAY NIGHT AS UPPER RIDGING DOMINATES. WILL RETAIN DRY FORECAST THEREAFTER UNTIL NEXT SATURDAY WHEN ANOTHER SYSTEM APPROACHES FROM THE WEST ACCORDING TO THE MRF AND COULD BRING A CHANCE FOR CONVECTION MAINLY IN THE NORTHERN COUNTIES. AFTER HIGHS IN THE 80S SUNDAY AND MONDAY...TEMPERATURES START TO WARM ON TUESDAY UNDER RIDGING INFLUENCE AND BY WEDNESDAY ARE BACK IN THE 90S. THIS HOLDS THROUGH FRIDAY. BUT MORE CLOUDS AND A CHANCE FOR THUNDERSTORMS ON SATURDAY AS SYSTEM APPROACHES FROM THE WEST FORCE HIGHS BACK INTO THE 80S. .TOP...NONE 34
Hazardous weather outlook, Jun 28, 4:10 PM CDT, 6 hours 11 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-291000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 410 PM CDT SAT JUN 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL DEVELOP TONIGHT...ESPECIALLY ACROSS NORTHCENTRAL KANSAS WHERE LOCALLY HEAVY RAINS WILL BE POSSIBLE OVERNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED ACROSS THE AREA ON SUNDAY. SOME OF THE STORMS COULD BE SEVERE...AND HEAVY RAINFALL IS ALSO POSSIBLE DURING THE MORNING ACROSS NORTH CENTRAL KANSAS. A CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS THE ENTIRE AREA SUNDAY NIGHT...AND THEN OVER MAINLY EAST CENTRAL KANSAS ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE)
In the hours before
Local storm report, Jun 28, 9:36 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
936 PM CDT SAT JUN 28 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0931 PM 10 S CONCORDIA KS 1 INCH HAIL
06/28/03 CLOUDLocal storm report, Jun 28, 9:46 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
946 PM CDT SAT JUN 28 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0946 PM 6 N GLASCO KS 60 MPH TSTM GUST
06/28/03 CLOUDLocal storm report, Jun 28, 10:11 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1011 PM CDT SAT JUN 28 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1010 PM 6 N GLASCO KS 1 INCH HAIL
06/28/03 CLOUDThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 9:09 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 51 min |
| Jun 28, 10:03 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 42 min |
| Jun 28, 10:13 PM CDT | Flash Flood Warning | TOP | Cloud | 3 hr |
| Jun 28, 10:45 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 45 min |
| Jun 28, 10:47 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 43 min |
| Jun 28, 10:49 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 41 min |
| Jun 28, 11:05 PM CDT | Flash Flood Warning | TOP | Republic, Washington | 3 hr |
| Jun 28, 11:12 PM CDT | Severe Thunderstorm Warning | TOP | Ottawa | 63 min |
| Jun 28, 11:13 PM CDT | Severe Thunderstorm Warning | TOP | Cloud | 47 min |
| Jun 28, 11:16 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 44 min |
| Jun 28, 11:42 PM CDT | Severe Thunderstorm Warning | TOP | Clay | 48 min |
| Jun 29, 12:06 AM CDT | Severe Thunderstorm Warning | TOP | Marshall | 39 min |
| Jun 29, 12:56 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 49 min |
| Jun 29, 2:10 AM CDT | Severe Thunderstorm Warning | TOP | Morris | 35 min |
| Jun 29, 3:14 AM CDT | Flash Flood Warning | TOP | Morris | 3 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.